Georgia, 2019

Flash Flood and Hail in Georgia, April 9, 2019

April 9, 2019 · NWS FFC · 6 events in 6 counties and zones

A surface low associated with a deep upper-level trough swept across north and central Georgia bringing widespread showers and thunderstorms, accompanied by heavy rain. Despite somewhat limited instability, the strong dynamics and moderate shear resulted in isolated reports of damaging thunderstorm winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.1 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A surface low associated with a deep upper-level trough swept across north and central Georgia bringing widespread showers and thunderstorms, accompanied by heavy rain. Despite somewhat limited instability, the strong dynamics and moderate shear resulted in isolated reports of damaging thunderstorm winds and large hail. Rainfall amounts of 2 to 3 inches quickly fell over portions of northern Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 9, 6:49 AM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Apr 9, 6:49 AM EST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
749 AM EDT Tue Apr 9 2019

.UPDATE...
Updated for 12Z aviation discussion.

&&

.PREV DISCUSSION... /Issued 407 AM EDT Tue Apr 9 2019/

SHORT TERM /Today through Wednesday/...
An upper level low in conjunction with a surface a low centered over
eastern central Mississippi and western Alabama is expected to
continue to track east through the day today. A front is expected to
push through the area followed by the center of the surface low
later this afternoon.

Ongoing showers with embedded thunderstorms across central Georgia
are expected to spread north and east across the area through the
morning hours before more scattered showers and isolated
thunderstorms are expected again this afternoon and evening. A few
storms may become strong to severe today, with the best chances
across east and central Georgia. The main threats with any stronger
storms will be damaging winds and hail. SPC has included much of
eastern and central Georgia in a Slight Risk for severe storms.
Rainfall totals through tonight are expected to range from half an
inch to about an inch with locally higher amounts possible with any
stronger storms. As the low pushes across the area, showers and
thunderstorms are expected to come to an end overnight tonight
pushing east out of the area. High temperatures this afternoon will
be in the 70s with some spots reaching the 80s further south. Lows
overnight are still above average but are expected to be cooler than
previous nights with lows in the upper 40s across the mountains and
50s/low 60s elsewhere.

As the upper level trough moves out of the southeast on Wednesday,
high pressure moves in and a wedge expected to build into the
northeastern portion of the CWA. Overall, Wednesday is expected to
be dry with high temperatures in the 70s and 80s across the area.

Reaves

&&

.LONG TERM /Wednesday Night through Monday/...
The beginning of the long term starts out in between systems with
dry and stable weather. The first of two short waves and associated
surface cold front will move across the southeast Thursday night and
Friday bringing increasing chances of showers and thunderstorms
Thursday night and Friday with the best chances across north
Georgia. The cold front stalls across central Georgia Friday night
and Saturday as the next short wave and cold front develops over the
southern plains. This system will move across the CWA Sunday
bringing increasing CAPES and shear Sunday. The main focus for
strong to severe storms will be along and ahead of the cold front
that will move across the CWA Sunday. Drier air spreads across the
CWA Sunday night and Monday.

17

&&

.AVIATION...
12Z Update...
MVFR/IFR cigs across the area should improve to VFR/MVFR
conditions around 15-16Z or so. Potential for SHRA/TSRA will
continue through the morning with SHRA/TSRA expected again this
afternoon/evening with best chances around 16Z-03Z. Gusty winds
will be possible in and around storms. Winds are mostly light and
variable but overall more S/SE. Winds should shift to E around
15-16Z, and then N ending at NW around 19-21Z. Winds should shift
E on Wednesday near the end of the taf cycle.

//ATL Confidence...12Z Update...
Low confidence on winds. Medium confidence on all other elements.

Reaves

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          75  54  77  53 /  70  40   0   5
Atlanta         74  56  78  59 /  70  20   0   5
Blairsville     72  47  75  51 /  70  20   0   0
Cartersville    75  52  79  55 /  70  20   0   5
Columbus        76  58  82  61 /  60  30   0   5
Gainesville     74  54  75  56 /  70  20   0   5
Macon           76  58  79  54 /  70  50   5   0
Rome            76  52  80  55 /  70  10   0   0
Peachtree City  75  55  80  55 /  80  20   0   5
Vidalia         80  62  79  59 /  70  60  10   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Reaves
LONG TERM....17
AVIATION...Reaves
Hazardous weather outlook, Apr 9, 2:31 AM EST, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
331 AM EDT Tue Apr 9 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-100745-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
331 AM EDT Tue Apr 9 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Isolated severe storms possible today, mainly across central and
parts of northeast Georgia.

A strong storm system centered over Mississippi will move eastward
across Georgia today. This will destabilize the atmosphere across
north and central Georgia. The result will be scattered to
numerous showers and thunderstorms, a few of which could be
severe. The main hazards will be damaging winds and large hail.

Although an isolated severe storm could occur just about anywhere
across the region, the best area of severe thunderstorm
development will be south and east of a line from Franklin to
Hiawassee. This includes the Atlanta, Athens, Columbus and Macon
areas. The best timing for severe thunderstorm development will be
from 9 AM until 6 PM today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Another strong storm system will move over Georgia late this week
and into the weekend. Scattered to numerous showers and
thunderstorms will develop Thursday night into Saturday. A strong
cold front will move across the region Sunday, destabilizing the
atmosphere further. This will result in a few storms becoming
strong to severe, mainly Sunday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Apr 9, 8:39 AM EST, 13 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
939 AM EDT TUE APR 9 2019

GAZ048-049-058-059-071-072-091415-
Butts GA-Morgan GA-Monroe GA-Jones GA-Jasper GA-Newton GA-
939 AM EDT TUE APR 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR BUTTS...SOUTHWESTERN MORGAN...
NORTHEASTERN MONROE...NORTHWESTERN JONES...JASPER AND SOUTHEASTERN
NEWTON COUNTIES UNTIL 1015 AM EDT...

At 939 AM EDT...a strong thunderstorm was near Blount, or 8 miles
north of Forsyth...moving north at 30 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Covington, Jackson, Monticello, Porterdale, Newborn, Flovilla,
Mansfield, Stewart, Turtle Cove, Worthville, Berner, Starrsville,
Calvin, Farrar, Blount, Eudora, North Alcovy, McElheneys Crossroads,
Juliette and Indian Springs State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3309 8403 3342 8397 3345 8392 3349 8395
      3360 8393 3353 8355 3305 8377
TIME...MOT...LOC 1339Z 194DEG 27KT 3315 8391

HAIL...0.25IN
WIND...40MPH

The radar

The Atlanta radar (KFFC), 64 km away, was scanning. The volume nearest the first event began at 13:52 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Hail, Butts

When
April 9, 8:52 AM EST to 9:02 AM EST
Where
Butts County, 0.48 mi NE of Flovilla
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
33.254, -83.893

The Flovilla Fire Department reported quarter size hail at the Flovilla fire station.

Thunderstorm Wind, Newton

When
April 9, 9:15 AM EST to 9:30 AM EST
Where
Newton County, 0.55 mi S of Stewart to 1.94 mi NE of Stewart
Measured
50 kt (58 mph) estimated gust
Property damage
$22,000
Reported by
Emergency Manager
Coordinates
33.412, -83.870

The Newton County Emergency Manager reported numerous trees and power lines blown down from the Stewart Glen subdivision to around the intersection of Highway 36 and Fincher Road.

Thunderstorm Wind, Banks

When
April 9, 11:20 AM EST to 11:40 AM EST
Where
Banks County, 2.34 mi NNW of Banks Crossing to 1 mi SW of Pinefield Crossroads
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
911 Call Center
Coordinates
34.279, -83.492

The Banks County 911 center reported trees and power lines blown down from just north of Banks Crossing on Rattle Trap Road and on Denton Drive to the Pinefield Crossroads area northeast of Homer near the intersection of Damascus Road and Murray Road.

Flash Flood, Polk

When
April 9, 1:45 PM EST to 7:00 PM EST
Where
Polk County, 1.27 mi E of Cedartown to 2.33 mi ESE of Cedartown
Cause
Heavy Rain
Property damage
$5.0 million
Reported by
Law Enforcement
Coordinates
34.021, -85.228

Polk County Police Department posted video footage to social media of flash flooding over a roadway at the entrance to Cedartown High School. The flooding resulted from two to three inches of rain that quickly fell over the area, overwhelming a small creek and drainage systems in the area. Water also inundated some ball fields on the campus.

Thunderstorm Wind, Fulton

When
April 9, 4:55 PM EST to 5:00 PM EST
Where
Fulton County, 0.67 mi SSE of Bolton to 1.28 mi SE of Bolton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
33.810, -84.468

The public reported trees blown down on Brantley Street NW and Marietta Road NW near Dupont Commons Lane.

Hail, Wilcox

When
April 9, 4:57 PM EST to 5:07 PM EST
Where
Wilcox County, 1.01 mi NNW of Abbeville
Measured
1 in hail
Reported by
Public
Coordinates
31.992, -83.309

The public reported quarter size hail at the Dollar General in Abbeville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813262, 813264, 813266, 822763, 813270, 813263.